Medications are designed to help repair bodily ailments—but sometimes, they can cause unwanted side effects, in the process. It is not uncommon for these side effects to include the hair. In fact, medications can be responsible for hair loss, extra hair growth, or even changes to the color and texture of hair.
As with any kind of hair loss, medication-induced hair loss can take a toll on your self-confidence. The upshot is that there are hair restoration solutions that can be quite effective. Before we get to those, however, let’s look a bit closer at some of the specifics of drug-caused hair loss.
Why Do Medications Lead to Hair Loss?
Your hair grows in cycles. There is a natural bodily rhythm that dictates how hair is grown—and medications can sometimes disrupt this rhythm.
Here’s how the hair growth process is supposed to work: First, the follicle will go through the anagen phase, which can last anywhere from two to six years and is marked by hair growth. Then comes a resting phase, called the telogen phase. After that, the hair falls out and is replaced by new, growing hair. This is all perfectly healthy and normal.
Medication can disrupt both the angagen and telogen phases. Telogen effluvium is the most common form of drug-induced hair loss, and it usually happens four months or more after the medication is consumed. Basically, the follicle is forced into the telogen phase early, causing you to start shedding much more than usual.
Anagan effluvium, meanwhile, happens during the actual growing stage of the hair. The cells that cause hair to grow are compromised, which means no new hair is actually generated. This is what happens in chemotherapy, the most prominent example of anagen effluvium.
Which Drugs Cause Hair Loss?
The list of medications that can cause hair loss is, unfortunately, a long one. Just some of the medications on the list include:
- Many acne medications
- Birth control
- Anticlotting drugs
- Cholesterol-lowering medications
- Any medication that suppresses the immune system
- Most cancer drugs
- Drugs to treat epilepsy
- Weight loss drugs
- Drugs to treat thyroid issues
Responding to Medication-Induced Hair Loss
If you know that you are going to start a medical regime that includes any of these drugs—chemotherapy, in particular—it’s smart to develop a plan to cope with hair loss in advance. At LH Hair we can help you think through the options. If nothing else, it is beneficial to be preemptive in picking out a custom wig.
If medication-induced hair loss sneaks up on you, don’t worry: There is still much that can be done to diagnose the problem and replace lost hair. The first step is to join us at LH Hair for an evaluation. We can show you some options for regaining your look, your style, and your self-confidence.